Funnel Cloud, Platte
- When
- May 31, 3:46 PM MST to 3:56 PM MST
- Where
- Platte County, 12 mi SW of Bordeaux to 10 mi SW of Bordeaux
- Reported by
- Trained Spotter
- Coordinates
- 41.817, -105.015
A funnel cloud southwest of Bordeaux moved slowly northeast.
Thunderstorms in southeast Wyoming produced large hail, strong winds and a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms in southeast Wyoming produced large hail, strong winds and a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 31, 2:27 PM MST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 327 PM MDT SAT MAY 31 2014 .SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY NIGHT) ISSUED AT 300 PM MDT SAT MAY 31 2014 SEVERE POTENTIAL FOR THIS AFTN AND EVENING IS STILL UNCERTAIN...MAINLY DUE TO THE MARGINAL FLOW ALOFT AND DEEP LAYER SHEAR. SPC MESOANALYSIS SHOWS GOOD INSTABILITY WITH MLCAPES OF 1000-1500 J/KG ALONG AND EAST OF THE LARAMIE RANGE. HOWEVER...BULK SHEAR OF 25-30 KTS IS STILL RATHER MARGINAL TO GET STORMS MORE ORGANIZED INTO SUPERCELLS. A FEW CELLS HAVE DEVELOPED IN THE CHUGWATER AREA OVER THE PAST HOUR AND HAVE NOT REALLY STRENGTHENED AS IT PUSHED OVER THE PLAINS. MODELS DO INDICATE THAT THE BULK SHEAR INCREASES TO 35-40 KTS BY AROUND 00Z AS THE UPPER TROUGH PUSHES INTO WESTERN WY. STRONGEST FORCING FOR ASCENT FROM THE TROUGH IS GENERALLY ACROSS THE NORTHERN COUNTIES. THE HRRR MODEL SHOWS INITIALLY DISCRETE CELLS OVER PLATTE AND CONVERSE COUNTIES LATE THIS AFTN THAT MERGE INTO A LINE/MULTICELL CLUSTER OVER THE NORTHERN NEBRASKA PANHANDLE. WILL MAINTAIN THE SVR WORDING WITH LARGE HAIL IN THE GRIDS SINCE CONDITIONS ARE BECOMING MORE FAVORABLE BY THIS EVENING. UPPER TROUGH PUSHES ACROSS WY OVERNIGHT WITH THE TROUGH AXIS OVER THE NEBRASKA PANHANDLE BY SUN AFTN. SFC FRONT ASSOCIATED WITH THE UPPER TROUGH IS PROGGED TO HAVE MOVED OVER MUCH OF THE CWA BY 18Z SUN WITH BOUNDARY LAYER FLOW TURNING WEST TO NORTHWEST. THE DRIER AIRMASS BEHIND THE FRONT COMBINED WITH LARGE SCALE SUBSIDENCE SHOULD LIMIT STORM COVERAGE COMPARED TO THIS AFTN. THERE IS SOME DISAGREEMENT ON HOW MOIST IT WILL BE OVER THE PANHANDLE IN THE POST FRONTAL AIRMASS...WITH THE GFS SHOWING DEWPOINTS IN THE 40S AND THE MORE MOIST NAM IN THE MID 50S. TEND TO THINK THAT THE STRONGEST STORMS WILL BE EAST OF THE CWA IN THIS PATTERN...HOWEVER WILL HAVE TO WATCH FAR EASTERN ZONES SINCE WINDS ALOFT ARE STRONGER AND BULK SHEAR ARE 40-45 KTS. SPC HAS MUCH OF THE PANHANDLE IN A SLIGHT RISK FOR TOMORROW. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 300 PM MDT SAT MAY 31 2014 UPPER LEVEL RIDGING CONTINUING TO BE FORECAST TO MOVE INTO WESTERN WYOMING MONDAY. FOR THE MOST PART...MONDAY LOOKS TO BE OUR DRIEST DAY. LATEST NAM/WRF IS SHOWING SOME POPS DOWN OVER THE SOUTHERN PANHANDLE MONDAY EVENING. DO THINK FOR THE MOST PART THOUGH THAT EVERYONE WILL BE DRY. TUESDAY CONTINUES TO SHOW AN INCREASED THREAT FOR SEVERE THUNDERSTORMS AS THE UPPER RIDGE MOVES EAST AND A STRONG SHORTWAVE MOVES INTO SOUTHWEST WYOMING. LOW LEVEL SOUTHEASTERLY WINDS IN THE PANHANDLE WITH LOW LEVEL POOLING OF MOISTURE TUESDAY MORNING. AFTER 18Z...GFS SHOWING AN 80 TO 85KT JET TO MOVE THROUGH SOUTHERN WYOMING...WITH MUCH OF OUR NORTHERN COUNTIES IN THE FAVORABLE LFQ OF THE JET. SHORTWAVE MOVES THROUGH DURING THE HEAT OF THE DAY. FAVORABLE SHEAR FOR LARGE HAIL ACROSS CONVERSE...NIOBRARA COUNTIES IN EAST CENTRAL WYOMING AND THE NORTHERN PANHANDLE. SINCE IT HAS BEEN SHOWING THIS SETUP FOR SEVERAL DAYS NOW...WENT AHEAD AND ADDED SEVERE THUNDERSTORMS INTO THE FORECAST FOR TUESDAY AFTERNOON/EARLY EVENING. ANOTHER WEAK SHORTWAVE FOR WEDNESDAY SHOULD KEEP SOME LOW CHANCE POPS. SEVERE CHANCES SHOULD BE MINIMAL AS JET SAGS SOUTH INTO SOUTHERN COLORADO...BUT WE WILL NEED TO WATCH. STRONGER SHORTWAVE LOOKS TO MOVE THROUGH THE AREA FRIDAY INTO SATURDAY. BOTH THE GFS AND ECMWF VERY SIMILAR ON WHERE POPS ARE EXPECTED TO BREAK OUT FRIDAY EVENING. COULD BE OUR NEXT SEVERE THUNDERSTORM CHANCE AT THAT TIME. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING) ISSUED AT 1100 AM MDT SAT MAY 31 2014 CONVECTION TO GET GOING LATER THIS AFTERNOON FOR AIRPORTS EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING AND AFTER 23Z FOR OUR NEBRASKA PANHANDLE AIRPORTS. SOME QUESTION ON CAPPING INHIBITING CONVECTION OVER THE SOUTHERN PANHANDLE AND LATEST HRRR FORECAST SUGGESTS THAT KSNY AND MAYBE KBFF WILL STAY DRY. DO THINK WE STILL HAVE A CHANCE AND ADDED VCTS TO THESE TAFS AFTER 23Z. WILL CONTINUE TO MONITOR FOR THE 00Z TAFS. SHOULD NOT SEE THE WIDESPREAD STRATUS THAT WE SAW THIS MORNING FOR SUNDAY MORNING AS WINDS TURN MORE WESTERLY. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON/EVENING. SOME STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED WITH STRONG WINDS AND LARGE HAIL. && .FIRE WEATHER... ISSUED AT 300 PM MDT SAT MAY 31 2014 MINIMAL FIRE WEATHER CONCERNS THROUGH EARLY NEXT WEEK. A MOIST AIRMASS IN PLACE THIS AFTERNOON...ESPECIALLY TO THE EAST OF THE LARAMIE RANGE WHERE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. A FRONT WILL PASS OVER THE REGION ON SUN MORNING WITH DRIER CONDITIONS BEHIND IT ALONG WITH BREEZY WEST WINDS. MINIMUM AFTERNOON HUMIDITY VALUES WILL FALL TO AROUND 20 PERCENT FOR AREAS TO THE WEST OF THE LARAMIE RANGE BY EARLY NEXT WEEK. && .HYDROLOGY... ISSUED AT 300 PM MDT SAT MAY 31 2014 RIVER FLOODING WILL CONTINUE ALONG THE LITTLE SNAKE...UPPER NORTH PLATTE...AND LARAMIE RIVERS THROUGH EARLY NEXT WEEK. A DRIER WEATHER PATTERN IS EXPECTED TO DEVELOP OVER THE AREA OVER THE NEXT FEW DAYS AS MOISTURE DECREASES. TEMPERATURES THIS WEEKEND WILL BE WARM ENOUGH TO PRODUCE SOME SNOWMELT ACROSS THE SIERRA MADRE AND SNOWY RANGES BUT AMOUNTS SHOULD BE LESS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...FINCH LONG TERM...CLAYCOMB AVIATION...CLAYCOMB FIRE WEATHER...FINCH HYDROLOGY...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1043 AM MDT SAT MAY 31 2014 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 011645- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1043 AM MDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL FORM INITIALLY OVER THE LARAMIE RANGE EARLY THIS AFTERNOON THEN MOVE EAST OVER THE PLAINS DURING THE REST OF THE AFTERNOON INTO THIS EVENING. A FEW STRONG OR SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN FOR MOST DAYS THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ104-105-109>116-011645- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 1043 AM MDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. NO SEVERE STORMS ARE ANTICIPATED HOWEVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE FINCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 401 PM MDT SAT MAY 31 2014 WYZ116>119-312245- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 401 PM MDT SAT MAY 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 445 PM MDT... AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CRYSTAL LAKE RESERVOIR TO 9 MILES WEST OF NATURAL FORT REST AREA...AND MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... CHEYENNE... WARREN AF BASE... FRONTIER PARK... NORTH CHEYENNE... ARCHER EXIT... HILLSDALE... SOUTH GREELEY HIGHWAY... THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 341 AND 380. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 9. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4147 10448 4100 10444 4100 10519 4121 10524 TIME...MOT...LOC 2201Z 245DEG 20KT 4117 10511 4098 10507 HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 406 PM MDT SAT MAY 31 2014 WYZ101-102-107-108-312230- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-NIOBRARA COUNTY WY- 406 PM MDT SAT MAY 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE... SOUTHEASTERN CONVERSE...SOUTHWESTERN NIOBRARA AND EXTREME NORTHWESTERN GOSHEN COUNTIES UNTIL 430 PM MDT... AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GLENDO...OR 26 MILES SOUTHEAST OF DOUGLAS... MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KEELINE... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 110 AND 118. && LAT...LON 4284 10484 4264 10455 4242 10495 4255 10513 TIME...MOT...LOC 2207Z 222DEG 21KT 4255 10496 MAZUR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT SAT MAY 31 2014
WYZ110-114>116-312245-
LARAMIE VALLEY WY-NORTH SNOWY RANGE FOOTHILLS WY-SNOWY RANGE WY-SOUTH
LARAMIE RANGE WY-
414 PM MDT SAT MAY 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALBANY AND EASTERN
CARBON COUNTIES UNTIL 445 PM MDT...
AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS EXTENDING FROM BROOKLYN LAKE CAMPGROUND TO
13 MILES SOUTH OF HUTTON LAKE...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LARAMIE...
CENTENNIAL...
NORTH FORK CAMPGROUND...
HUTTON LAKE...
TIE SIDING...
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 276 AND
316.
&&
LAT...LON 4137 10647 4171 10597 4130 10552 4099 10549
4099 10599
TIME...MOT...LOC 2213Z 250DEG 32KT 4137 10624 4099 10577
MAZURSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT SAT MAY 31 2014
WYZ103>106-109-110-115-312315-
CENTRAL CARBON COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-LARAMIE VALLEY WY-NORTH
LARAMIE RANGE WY-NORTH SNOWY RANGE FOOTHILLS WY-SHIRLEY BASIN WY-
419 PM MDT SAT MAY 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALBANY AND NORTHEASTERN
CARBON COUNTIES UNTIL 515 PM MDT...
AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 7 MILES SOUTH OF
SEMINOE CAMPGROUND TO ROCK RIVER...AND MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MEDICINE BOW...
SEMINOE CAMPGROUND...
SEMINOE DAM...
BATTLE MOUNTAIN...
GARRETT...
SHIRLEY BASIN...
&&
LAT...LON 4187 10700 4244 10689 4244 10644 4212 10541
4169 10596 4165 10607
TIME...MOT...LOC 2219Z 216DEG 40KT 4205 10687 4181 10597SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT SAT MAY 31 2014
WYZ108-117>119-312330-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-GOSHEN COUNTY
WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
440 PM MDT SAT MAY 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR LARAMIE AND SOUTHERN GOSHEN
COUNTIES UNTIL 530 PM MDT...
AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF IRON
MOUNTAIN TO 9 MILES NORTHEAST OF NORTH CHEYENNE TO 10 MILES SOUTH OF
ARCHER EXIT...AND MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH HAVE BEEN REPORTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HILLSDALE...
CARPENTER...
BURNS...
GUN BARREL...
MERIDEN REST AREA...
ALBIN...
PINE BLUFFS...
LA GRANGE...
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 365 AND
402.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 16 AND
47.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4157 10514 4165 10489 4166 10406 4101 10406
4099 10465
TIME...MOT...LOC 2240Z 238DEG 22KT 4152 10504 4132 10463
4102 10460
HAMMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM FUNNEL CLOUD 15 WNW CHUGWATER 41.84N 105.09W
05/31/2014 PLATTE WY LAW ENFORCEMENT
FUNNEL HALF WAY TO THE GROUND.
&&
GCLAYCOMThe Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
2 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A funnel cloud southwest of Bordeaux moved slowly northeast.
Quarter size hail was observed east of Bordeaux.
Wind gusts were estimated at 55 to 60 mph in Hawk Springs.
Penny to quarter size hail was observed in Lost Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521497, 521498, 521499, 521500.